Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Pittsburgh, PA

June 25, 2006Indiana County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 25, 2006, 6:38 PM EDT for Indiana County, Jefferson County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 6:38 PM EDT (22:38 UTC)
Expired
Jun 25, 2006, 9:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Indiana County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:02 PM EDTFLASH FLOODMarion Center, PAADDITIONAL INFO...WHEN ROUTE 119 WAS FLOODED...BETWEEN MARION CENTER AND PUNXSUTAWNEY...BECAUSE LITTLE MAHONING CREEK OVERFLOWED...SEVERAL VEHICLES IN PARKING LOT WERE SUBMERGED.
Jun 25, 7:02 PM EDTFLASH FLOODMarion Center, PAPENN DOT CLOSED US ROUTE 119 BETWEEN MARION CENTER AND PUNXSUTAWNEY BECAUSE OF FLOODING FROM MAHONING CREEK.
Jun 25, 7:20 PM EDTFLASH FLOODMarion Center, PACANOE CREEK IN JUNEAU FLOODED. IN PREVIOUS REPORT, AT 702 PM, THE CREEK THAT FLOODED US ROUTE 119 IS NAMED LITTLE MAHONING CREEK, NOT MAHONING CREEK.
Jun 25, 8:15 PM EDTFLASH FLOODMarion Center, PANEAR MOTTARNS IN EAST MAHONING TWP...EAST CREEK ROAD HAS BEEN WASHED OUT. IT PARALLELS LITTLE MAHONING CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 252238
FFWPBZ
PAC063-065-260130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 930 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY
  HEAVY RAIN IN SOUTHERN INDIANA COUNTY...WITH LESSER RAIN IN
  JEFFERSON COUNTY. THIS CONTINUED RAIN WILL PERMIT FLOODING TO
  CONTINUE IN BOTH COUNTIES. 

  WATCH STREAMS LEVELS CAREFULLY...AND MOVE TO HIGHER GROUND
  AS THE FLOODING WORSENS.

LAT...LON 4127 7880 4072 7886 4040 7905 4050 7941
      4080 7919 4131 7916 4133 7902

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:40 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 2:40 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT SUN JUN 25 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
WARM HUMID SOUTHERLY FLOW INTO THE MID ATLANTIC STATES TONIGHT WILL
BRING A CONTINATION OF PERIODS OF HEAVY RAIN AND THUNDERSTORMS.
FLASH FLOOD WATCH CONTINUES THROUGH MONDAY NIGHT FOR MOST OF WPA,
NRN WV AND GARRETT COUNTY,MD. AS UPPER LOW DIGS INTO THE MIDWEST
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
FORECAST AREA. HEAVY DOWNPOURS ARE POSSIBLE WITH THE STORMS THROUGH
MONDAY NIGHT.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
AS A SERIES OF SHORT WAVES DIG INTO THE CENTRAL US AND EJECT IN THE
SOUTHWEST FLOW ACROSS THE MID ATLANTIC STATES THE WET WEATHER WILL
CONTINUE INTO NEXT WEEKEND WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY ALONG WITH MODERATE TEMPERATURES.

&&

.AVIATION...
LOW CEILINGS EXTEND THROUGH WV THOUGH SHARP CUTOFF AT THE OHIO
BORDER WHERE CEILING AOA 10K. PRECIP AND LOW CEILINGS CONTINUE TO
STREAM NEWRD OUT OF WV SO WILL KEEP STEADY RAIN EAST OF PIT
TERMINALS. WOULD EXPECT FOG AND IFR CIGS FOR LATER TONIGHT INTO
TOMORROW MORNING AS TMP-DWPT SPREAD CLOSES. LITTLE IMPROVEMENT FOR
MON AS ANOTHER IN A SERIES OF VORT LOBES CONTINUES TO EXPLOIT MOIST
CONVERGENT FLOW.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 UNTIL 8 AM TUESDAY.
OH...NONE.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-020>023-029>032
UNTIL 8 AM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041 UNTIL 8 AM
     TUESDAY.
&&
Hazardous weather outlook, Jun 25, 11:46 AM EDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1146 AM EDT SUN JUN 25 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-261600-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1146 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TUESDAY MORNING FOR MUCH
OF WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA INCLUDING THE
NORTHERN PANHANDLE AND GARRETT COUNTY MARYLAND. HEAVY RAINS WILL
MOVE THROUGH THE WATCH AREA AND COULD REACH 3 INCHES BY TUESDAY
MORNING WITH ISOLATED AMOUNTS OVER 5 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SIGNIFICANT RAINFALL WILL CONTINUE AT LEAST INTO TUESDAY MORNING.
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING FOR
MUCH OF WESTERN PENNSYLVANIA NORTHERN WEST VIRGINIA INCLUDING THE
NORTHERN PANHANDLE AND GARRETT COUNTY MARYLAND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT. SPOTTERS PLEASE CALL IN EVERY
INCH OF NEW RAINFALL.

In the hours before

Local storm report, Jun 25, 4:38 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      PARSONS                 39.09N 79.68W
06/25/2006                   TUCKER             WV   COUNTY OFFICIAL

            STREETS AND BASEMENTS FLOODED IN PARSONS AND SHAVERS
            FORK.

0143 PM     FLASH FLOOD      PUNXSUTAWNEY            40.94N 78.98W
06/25/2006                   JEFFERSON          PA   AMATEUR RADIO

            ROAD FLOODING SOUTH OF PUNXSUTAWNEY, NEAR THE BORDER OF
            INDIANA COUNTY.

0130 PM     FLASH FLOOD      PARSONS                 39.09N 79.68W
06/25/2006                   TUCKER             WV   AMATEUR RADIO

            NUMEROUS BASEMENTS FLOODED.

0100 PM     FLASH FLOOD      KITTANNING              40.83N 79.52W
06/25/2006                   ARMSTRONG          PA   TRAINED SPOTTER

            WIDESPREAD FLOODING

0300 PM     FLASH FLOOD      MARION CENTER           40.77N 79.05W
06/25/2006                   INDIANA            PA   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED AFTER 4 INCHES OF RAIN.

0215 PM     FLASH FLOOD      KITTANNING              40.83N 79.52W
06/25/2006                   ARMSTRONG          PA   COUNTY OFFICIAL

            WIDESPREAD FLOODING IN FORD CITY AND 2 MILES SOUTH OF
            KITTANNING AFTER 4.5 INCHES OF RAIN.

0413 PM     FLASH FLOOD      KITTANNING              40.83N 79.52W
06/25/2006                   ARMSTRONG          PA   TRAINED SPOTTER

            WIDESPREAD FLOODING CONTINUES COUNTY-WIDE AFTER 5 INCHES
            OF RAIN IN KITTANNING.

0425 PM     FLASH FLOOD      PUNXSUTAWNEY            40.94N 78.98W
06/25/2006                   JEFFERSON          PA   COUNTY OFFICIAL

            FLOODING IN BALIER, 3 MILES SOUTH OF PUNXSUTAWNEY, AND IN
            PUNXSUTAWNEY, ALONG STATE ROUTE 119.

&&

WWW.WEATHER.GOV/PIT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:05 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Forest and 6 more56 hr
Jun 25, 10:33 AM EDTFlash Flood WarningPBZArmstrong3 hr
Jun 25, 12:40 PM EDTFlash Flood WarningPBZIndiana, Jefferson3 hr
Jun 25, 12:55 PM EDTFlash Flood WarningPBZIndiana3 hr
Jun 25, 1:09 PM EDTFlash Flood WarningPBZArmstrong3 hr
Jun 25, 1:14 PM EDTFlash Flood WarningPBZJefferson3 hr
Jun 25, 3:18 PM EDTFlash Flood WarningPBZButler3 hr
Jun 25, 3:40 PM EDTFlash Flood WarningPBZIndiana, Jefferson3 hr
Jun 25, 4:10 PM EDTFlash Flood WarningPBZArmstrong3 hr
Jun 25, 6:09 PM EDTFlash Flood WarningPBZButler3 hr
Jun 25, 6:45 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 25, 7:11 PM EDTFlash Flood WarningPBZArmstrong3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.